West Virginia, 2003

Flood in West Virginia, September 4, 2003

September 4, 2003 · NWS LWX · 1 event in 1 county or zone

Heavy rainfall over a three day period caused the headwaters of the Potomac River to run high. At 6:30 AM EDT on the 4th, the river rose above its 9 foot flood stage Kitzmiller, Maryland.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Heavy rainfall over a three day period caused the headwaters of the Potomac River to run high. At 6:30 AM EDT on the 4th, the river rose above its 9 foot flood stage Kitzmiller, Maryland. The river crested at 8:30 AM at 9.22 feet then dropped below flood stage at 9:45 AM. Minor flooding occurred in low lying areas along the river.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 4, 2:15 AM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Sep 4, 2:15 AM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
315 AM EDT THU SEP 4 2003

SHORT TERM (TODAY AND TONIGHT)...
NEXT 24 HOURS SLATED TO BE FAIRLY ACTIVE WEATHER WISE FOR THE
FORECAST AREA. SEVERAL WESTERN ZONES REPORTED FLOODING PROBLEMS
DURING THE PAST 12 HOURS...WHILE AREAS EAST AND SOUTH RECEIVED
SIGNIFICANT RAINFALL AS WELL.

GOOD COVERAGE ON RADAR AT THIS TIME...MAINLY NORTH AND EAST. BEST
MOISTURE AND LIFT PROGGED TO REMAIN OVER THESE AREAS THROUGH DAWN
AND INTO MID DAY DUE TO ENHANCED LIFT ASSOCIATED WITH RRQ UPPER JET.

UPPER TROUGH IN VICINITY OF THE GREAT LAKES WILL LIFT NORTHEAST AND
DRAG ATTENDANT SFC COLD FRONT THROUGH THE AREA TONIGHT...BRINGING
RAIN CHANCES TO AN END.

THE MAIN CONCERNS FOR TODAY AND TONIGHT WILL BE RAIN CHANCES/QPF
...AND THE STRENGTH OF THE THUNDERSTORMS AHEAD OF THE FRONT THIS
AFTERNOON AND TONIGHT. PWATS WILL BE RUNNING HIGH (1.5 TO 2.O)
THROUGH MIDDAY AND GRADUALLY TAPER OFF FROM THE NORTHWEST THIS
AFTERNOON. SIGNIFICANT DRYING NOTED IN THE MID LEVELS BY THE AFTERNOON.
THIS WILL ALLOW MORE AFTN HEATING/AID INSTABILITY TO HELP STRENGTHEN
THE STORMS FOR THE AFTN AND EVENING HOURS MAINLY EAST. FROM BUFKIT
SOUNDINGS AFTN CAPES ON THE AVERAGE OF 1000-1500J/KG WITH LIS -2 TO
-4 WITH DEWPOINTS RANGING FROM THE MID 60S TO THE LOWER 70S. SOME
STRONG STORMS POSSIBLE THIS AFTERNOON AND EARLY THIS EVENING...WILL
HIGHLIGHT WITH STORMS AND POSSIBLE FLOODING WITH SPS FOR AREAS EAST
OF THE BLUE RIDGE.

...LONGER TERM...FRI THRU WED...

FRONT IS JUST EAST OF ZONES BY 12Z FRI AND BY FRI AFT IT PUSHES
JUST OFFSHORE AND STALLS. THIS PUTS CWA IN DRY ZONE BUT LEAVES SCT
CLDS THANKS TO LEFTOVER LOW LVL RH AND WEAK VORT/UL TROF OVHD. SITU
STAYS IN PLACE THRU SAT NIGHT WHEN ANOTHER UL TROF APPROACHES FROM
GREAT LAKES...PUSHING SYSTEM JUST TO OUR E FINALLY OUT TO SEA. AS A
RESULT...SKIES WILL BECOME MOSTLY CLEAR.

HIGH PRES BUILDS DIRECTLY OVER REGION SAT NIGHT AND REMAINS THRU
MON. DEW PTS IN THE UPPER 40S AND LOWER 50S WILL GIVE AREA A TASTE
OF FALL.  ON MON NIGHT A REINFORCING SHOT OF DRY AIR PUSHES IN WITH
WEAK COLD FRONT FOLLOWED BY ANOTHER SFC HIGH. MOSUNNY SKIES AND
SEASONABLY DRY CONDITIONS EXPECTED TUE AND WED.

MMARGRAF

.LWX...
DC...NONE.
MD...NONE
VA...NONE.
WV...NONE.
Hazardous weather outlook, Sep 4, 4:40 AM EST, 50 minutes before
DCZ001-MDZ002>007-009>011-013-014-016-VAZ021-025>031-036>042-050>057-
WVZ048>055-041530-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
540 AM EDT THU SEP 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...
SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY AHEAD
OF AN APPROACHING COLD FRONT. SOME OF THE STORMS THIS AFTERNOON
COULD PRODUCE SOME STRONG GUSTY WINDS. AREAS EAST OF THE BLUE RIDGE
MOUNTAINS HAVE BEEN PLACE UNDER A SLIGHT RISK FOR SEVERE
THUNDERSTORMS BY THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA.

LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE AGAIN TODAY WITH ANY OF THE
THUNDERSTORMS THAT DEVELOP. THE VERY MOIST AIRMASS CURRENTLY IN
PLACE WILL BE PUSHED EAST THIS AFTERNOON AS THE FRONT APPROACHES.

PONDING OF WATER ON ROADWAYS AND IN LOW LYING POOR DRAINAGE AREA
WILL BE POSSIBLE. SIGNIFICANT RISES MAY ALSO OCCUR ALONG THE SMALL
STREAMS AND CREEKS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

In the hours before

Special weather statement, Sep 4, 3:45 AM EST, 1 hour 45 minutes before
DCZ001-MDZ002>007-009>011-013-014-016-VAZ021-025>031-036>042-050>057-
WVZ048>055-041500-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
445 AM EDT THU SEP 4 2003

...THUNDERSTORMS WITH STRONG WINDS AND HEAVY RAINFALL EXPECTED TODAY
AND TONIGHT...

A VERY MOIST AIRMASS IS IN PLACE OVER THE REGION THIS MORNING. A
COLD FRONT WILL APPROACH FROM THE WEST TODAY AND MOVE EAST OF THE
AREA LATE TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP
AHEAD OF THE FRONT TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS PRODUCED ISOLATED RAINFALL
TOTALS OF 2 TO 4 INCHES ACROSS THE REGION WEDNESDAY AND WEDNESDAY
NIGHT.  SINCE THE AIRMASS IS SO MOIST...ANY STORMS THAT DEVELOP
TODAY COULD PRODUCE HEAVY DOWNPOURS. RATES UP TO ONE TO ONE AND ONE
HALF INCH AN HOUR WILL BE POSSIBLE...BUT THIS IS STILL LESS THAN
FLASH FLOOD GUIDANCE. WHERE THESE HEAVY DOWNPOURS OCCUR...PONDING OF
WATER ON ROADS AND IN LOW LYING AND POOR DRAINAGE WILL BE LIKELY.
STREAM LEVELS IN THE AREA HAVE BEEN SLOW TO RESPOND...BUT
SIGNIFICANT RISES ALONG STREAMS AND CREEKS ARE STILL POSSIBLE.

AT THIS TIME...IT APPEARS THE HEAVY RAINFALL WILL BE TOO ISOLATED TO
REQUIRE A WATCH. WE WILL CONTINUE TO MONITOR THE SITUATION AND ISSUE
A WATCH OR WARNINGS IF NEEDED.

AS THE AFTERNOON APPROACHES...SOME OF THE THUNDERSTORMS EAST OF THE
BLUE RIDGE MOUNTAINS MAY BECOME STRONGER DUE TO AFTERNOON HEATING.
THE THUNDERSTORMS MAY PRODUCE SOME STRONG GUSTY WINDS THROUGH THIS
EVENING. AS A RESULT THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA
HAS PLACED AREAS EAST OF THE BLUE RIDGE IN A SLIGHT RISK FOR SEVERE
THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

Event by event

1 flood. Local standard time, as filed.

Flood, Mineral

When
September 4, 5:30 AM EST to 8:45 AM EST
Where
Mineral forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

The Potomac River rose just above flood stage at Kitzmiller.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335399.